Alert archive / Wisconsin / Winter Weather Advisories in 2009

Winter Weather Advisory 21, NWS Green Bay, WI

December 26, 2009Door County, Kewaunee County, Manitowoc County, Wisconsin

NWS Green Bay, WI issued this winter weather advisory at Dec 26, 2009, 4:51 AM CST for Door County, Kewaunee County, Manitowoc County, Wisconsin. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2009, 4:51 AM CST (10:51 UTC)
Expired
Dec 26, 2009, 12:03 PM CST
In force
7 hr
Issued by
NWS Green Bay, WI

Counties Door County, WI, Kewaunee County, WI, Manitowoc County, WI

The radar

The Green Bay radar (KGRB), 47 km from the middle of the area, began a volume at 10:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2009-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2009-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
457 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KGRB 261051
WSWGRB

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
451 AM CST SAT DEC 26 2009

...SNOW EXPECTED IN EAST-CENTRAL WISCONSIN...

.SNOW IS EXPECTED ACROSS EAST-CENTRAL WISCONSIN AS LOW PRESSURE
MOVES ACROSS WISCONSIN INTO CENTRAL LAKE MICHIGAN BY TONIGHT. COLD
WINDS BLOWING OFF OF LAKE MICHIGAN WILL ENHANCE THE SNOW NEAR THE LAKE.

WIZ022-040-050-261900-
/O.NEW.KGRB.WW.Y.0021.091226T1051Z-091227T0600Z/
DOOR-KEWAUNEE-MANITOWOC-
INCLUDING THE CITIES OF...STURGEON BAY...ALGOMA...TWO RIVERS
451 AM CST SAT DEC 26 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT.

* SNOW WILL INCREASE THIS MORNING. PERIODS OF SNOW WILL CONTINUE
  INTO THE EVENING.

* GENERALLY 2 TO 4 INCHES IS EXPECTED IN THE LAKE SHORE
  COUNTIES...BUT AMOUNTS AROUND 5 INCHES ARE POSSIBLE CLOSE TO
  LAKE MICHIGAN.

* ROADS WILL BECOME SNOW COVERED AND HAZARDOUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE SOME TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS
AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. THE
LATEST WISCONSIN ROAD CONDITIONS CAN BE OBTAINED BY CALLING 511.

&&

$$
JKL
1 follow-up statement
000 
WWUS43 KGRB 261803
WSWGRB

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
1203 PM CST SAT DEC 26 2009

...SNOW EXPECTED ACROSS THE REGION THIS AFTERNOON INTO SUNDAY
MORNING...

.LOW PRESSURE ACROSS SOUTHEAST IOWA IS EXPECTED TO SLOWLY MOVE
INTO EAST CENTRAL WISCONSIN TONIGHT...THEN INTO LOWER MICHIGAN
BY SUNDAY AFTERNOON. THE STORM WILL PRODUCE A BAND OF SNOW ACROSS
THE REGION. 

WIZ022-040-050-270215-
/O.UPG.KGRB.WW.Y.0021.000000T0000Z-091227T0600Z/
/O.NEW.KGRB.WS.W.0008.091226T1803Z-091227T1200Z/
DOOR-KEWAUNEE-MANITOWOC-
INCLUDING THE CITIES OF...STURGEON BAY...ALGOMA...TWO RIVERS
1203 PM CST SAT DEC 26 2009

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 6 AM CST
SUNDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT.


* SNOW...HEAVY AT TIMES WILL CONTINUE INTO TONIGHT. THE SNOW WILL
  THEN TAPER OFF TO LIGHT SNOW LATE TONIGHT. 

* 6 TO 10 INCHES ARE EXPECTED BY SUNDAY MORNING. 

* ROADS WILL BECOME SNOW COVERED AND HAZARDOUS. VISIBILITIES IN
  THE HEAVIER SNOW SHOWERS WILL DROP TO A MILE OR LESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. THE COMBINATION OF HEAVY SNOW
WILL MAKE TRAVEL VERY DIFFICULT. IF YOU MUST TRAVEL...KEEP AN
EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY. THE LATEST WISCONSIN ROAD CONDITIONS CAN BE OBTAINED BY
CALLING 511. &&

$$

WIZ013-020-021-031-037>039-045-048-049-073-074-270215-
/O.NEW.KGRB.WW.Y.0022.091226T1803Z-091227T1200Z/
NORTHERN MARINETTE-MENOMINEE-NORTHERN OCONTO-SHAWANO-WAUPACA-
OUTAGAMIE-BROWN-WAUSHARA-WINNEBAGO-CALUMET-SOUTHERN MARINETTE-
SOUTHERN OCONTO-
INCLUDING THE CITIES OF...KESHENA...APPLETON...GREEN BAY...
WAUTOMA...OSHKOSH...CHILTON...CRIVITZ
1203 PM CST SAT DEC 26 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT UNTIL 6 AM CST
SUNDAY.


* SNOW WILL CONTINUE THIS AFTERNOON AND THIS EVENING.

* 3 TO 6 INCHES OF SNOW ARE EXPECTED BY SUNDAY MORNING.

* UNTREATED ROADS WILL BECOME SNOW COVERED AND HAZARDOUS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE SOME TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS
AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. THE
LATEST WISCONSIN ROAD CONDITIONS CAN BE OBTAINED BY CALLING 511.

&&

$$
ECKBERG

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this winter weather advisory went out at Dec 26, 3:22 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Dec 26, 3:22 AM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
322 AM CST SAT DEC 26 2009

.SHORT TERM...TODAY THROUGH SATURDAY.

MESOANALYSIS SHOWS SFC LOW JUST S OF KDSM AT 08Z THIS AM...AFTER
MAKING A LOOP AROUND THE STATE OF IA. COLD OCCLUSION FINALLY PUSHED
THRU THE FAR N PART OF FCST AREA AND TEMPS FALLING THERE.

26/00Z AND 26/06Z MODELS SHOW SFC LOW MOVING ACROSS EASTERN WI
NEAR KMTW AND KSBM BY SAT NIGHT. AREA OF STEADIER SNOW WILL MOVE
BACK INTO SE PART OF FCST AREA BY AFTN. BEFORE THAT...HOWEVER...
SCT SNOW SHOWERS MOVING OFF LAKE MICHIGAN AND WILL AFFECT THE FAR
ERN PART OF FCST AREA. MODEL SOUNDINGS INDICATE SOME LAKE-INDUCED
CAPE WITH MODERATELY FAVORABLE AIR/LAKE DELTA T AND WINDS.
SYNOPTIC LIFT ASSOC WITH UPPER SYSTEM ALSO FAVORABLE. THINKING 1-2
INCHES ACROSS FOX VALLEY N THROUGH HWY 141 CORRIDOR. A COUPLE OF
INCHES MORE POSSIBLE IN LAKESHORE COUNTIES. WILL HOLD OFF ON
ADVISORY FOR NOW...BUT LAKESHORE COUNTIES WILL HAVE TO BE
MONITORED AS ACCUMS COULD APPROACH 3-4 INCHES IN SPOTS.

HIGH TEMP FCST TODAY TWEAKED A BIT GIVEN CURRENT CONDITIONS...BUT
NO SIGNIFICANT CHANGES MADE. MINS TNGT AND MAX SUNDAY CHANGED
LITTLE FROM PREV FCST.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY.

TWO MAIN CONCERNS DURING THIS PART OF THE FORECAST ARE THE
DEPARTURE OF THE CURRENT SYSTEM AND ARRIVAL OF A CLIPPER SYSTEM
LATER IN THE WEEK.

MEDIUM RANGE MODELS HAD A CLOSED 500MB LOW CENTERED AROUND
SOUTHERN LOWER MICHIGAN AND A SURFACE TROUGH FROM NORTHERN QUEBEC
TO NORTHERN LAKE MICHIGAN AT 00Z MONDAY. NORTHERLY FLOW OF COLD
AIR ON THE BACK SIDE OF THESE DEPARTING FEATURES SHOULD RESULT IN
ENOUGH INSTABILITY AND FAVORABLE WIND DIRECTION FOR SOME LAKE
EFFECT SNOW SHOWERS IN THE SNOWBELT REGION...ALONG WITH A CHANCE
OF FLURRIES FOR THE REST OF THE AREA. SOME CLEARING IS LIKELY FOR
MONDAY NIGHT AS A SURFACE HIGH AND AN UPPER RIDGE SLOWLY MAKE
THEIR WAY TOWARD THE REGION. TIMING OF THE CLIPPER SYSTEM THAT
WILL BRING THE NEXT CHANCE OF SNOW TO THE AREA IS STILL A BIT
UNCERTAIN RIGHT NOW...BUT GRIDS HAVE SLIGHT CHANCE POPS GOING FOR
WEDNESDAY AND CHANCE POPS IN THE EAST ON WEDNESDAY NIGHT. NOT THE
GREATEST OF CONFIDENCE IN THIS TIMING BUT LATER SHIFTS CAN ADJUST
THINGS BASED ON NEWER MODEL DATA.

DID NOT REALLY MAKE MAJOR CHANGES TO MAX AND MIN TEMPERATURES
DURING THE EARLY HALF OF THE WEEK. EXPECT COLDER LOWS AS WINDS
DECREASE AND SKIES START TO CLEAR ONCE THE CURRENT SYSTEM STARTS
MOVING AWAY FROM THE STATE.
&&

.AVIATION...MVFR CONDITIONS WILL CONTINUE AT MOST PLACES THROUGH
THE DAY...THOUGH THERE IS A TEMP BREAK IN THE LOWER CLOUDS
AFFECTING SOUTHERN AIRPORTS (AUW/CWA/GRB) VERY EARLY THIS AM. OCNL
IFR WITH LOWER CIGS AND VSBY ASSOCIATED WITH SNOW SHOWERS. BEST
CHANCE IN FAR EASTERN PART OF FORECAST AREA ASSOCIATED WITH LAKE
ENHANCED SNOWS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JKL/MG
Hazardous weather outlook, Dec 26, 3:50 AM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
350 AM CST SAT DEC 26 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-271000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
350 AM CST SAT DEC 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF LIGHT SNOW WILL CONTINUE TODAY AND THIS EVENING...ESPECIALLY
ACROSS THE EASTERN PART OF THE AREA. 2 TO 4 INCHES ARE POSSIBLE BY
LATER TONIGHT WITH THE HIGHEST AMOUNTS NEAR LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE
NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-271000-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
350 AM CST SAT DEC 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

JKL/MG

In the hours before

Special weather statement, Dec 25, 11:40 PM CST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1140 PM CST FRI DEC 25 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-260800-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO...KESHENA...STURGEON BAY...WAUSAU...
WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ
1140 PM CST FRI DEC 25 2009

...FALLING TEMPERATURES RESULTING IN ICY ROADWAYS AND VERY
HAZARDOUS TRAVEL CONDITIONS...

FALLING TEMPERATURES WERE RESULTING IN ICY ROADWAYS AND VERY
HAZARDOUS TRAVEL CONDITIONS OVER CENTRAL AND EAST-CENTRAL
WISCONSIN. TEMPERATURES ACROSS THE NORTH WERE JUST STARTING TO
FALL. AS TEMPERATURES THERE DROP BELOW FREEZING...THE HAZARDOUS
TRAVEL CONDITIONS WILL SPREAD INTO THAT AREA.

AT 1130 PM...TEMPERATURES SOUTH OF A LINE FROM MERRILL...TO
WAUSAUKEE...TO STURGEON BAY HAD FALLEN BELOW FREEZING. REPORTING
STATIONS TO THE NORTH STILL HAD READINGS AT OR A LITTLE ABOVE
FREEZING. THE COLDER AIR WILL OVERSPREAD THE NORTH DURING THE
NIGHT...WITH TEMPERATURES ACROSS THE ENTIRE AREA EXPECTED TO BE WELL
BELOW FREEZING BY LATE TONIGHT. THE DROP IN TEMPERATURES IS
CAUSING THE REMAINING WATER AND SLUSH ON UNTREATED ROADWAYS TO
TURN TO ICE. THE LIGHT SNOW THAT WAS FALLING WAS ACCUMULATING ON
TOP OF THE ICE...AND RESULTING IN VERY HAZARDOUS TRAVEL
CONDITIONS. IF YOU ARE TRAVELING DURING THE NIGHT...BE PREPARED
FOR VERY SLIPPERY ROADWAYS AND ALLOW EXTRA TIME TO REACH YOUR
DESTINATION.

SKOWRONSKI
Special weather statement, Dec 26, 4:14 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
414 AM CST SAT DEC 26 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-261500-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO...KESHENA...STURGEON BAY...WAUSAU...
WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ
414 AM CST SAT DEC 26 2009

...AREAS OF SNOW EXPECTED TODAY AND TONIGHT...

SNOW IS FORECAST TO MOVE BACK INTO CENTRAL AND EAST-CENTRAL
WISCONSIN TODAY AS LOW PRESSURE MOVES FROM IOWA TOWARD CENTRAL
LAKE MICHIGAN.

COLD WINDS BLOWING OFF LAKE MICHIGAN WILL ENHANCE THE SNOW ACROSS
FAR EAST-CENTRAL AND NORTHEAST WISCONSIN...WHERE 2 TO 4 INCHES ARE
POSSIBLE. THE HEAVIEST AMOUNTS WILL BE NEAR LAKE MICHIGAN.

SNOW SHOWERS OR FLURRIES ARE EXPECTED ACROSS CENTRAL AND NORTH-
CENTRAL WISCONSIN...WHERE ACCUMULATIONS WILL STAY UNDER AN INCH.

UNTREATED ROADS WILL BE SLIPPERY AS THE SNOW FALLS ON ICY SURFACES.
DRIVE WITH CARE IF YOU PLAN TO HEAD OUT ON THIS DAY AFTER CHRISTMAS.

JKL

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 12:03 PM CSTWinter Storm WarningGRBDoor, Kewaunee, Manitowoc, Marinette, Oconto15 hr
Dec 26, 12:03 PM CSTWinter Weather AdvisoryGRBBrown, Calumet, Marinette, Menominee, Oconto, Outagamie and 4 more15 hr

Nearby

Winter Weather Advisories in Wisconsin, 2009Every winter weather advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.